iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryptsdWhat are the withdrawal symptoms of discontinuing Celexa in the middle?

Can Celexa cause side effects if discontinued in the middle?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Sneha Kannan

Published At March 3, 2016
Reviewed AtJuly 27, 2023

Patient's Query

Hello doctor,

I recently went off my medicine Celexa, that I was taking on for over 10 years. I went through a lot of trauma in the past 4 years. I was just starting to do better and was using natural supplements. 5 months after going off medicines, I moved to a different town where I had to look for a new job and stress from all that and being triggered by previous events from past put me in a lot of stress. I suffer from PTSD, anxiety and depression. I went back on Celexa few weeks ago and had severe reaction. I even lowered the dosage and still had bad reaction. So, GP switched me to different medicine. I am now on Effexor 75 mg. My doctor does not feel comfortable dealing with my psychiatric medicines herself. Hence, I have been on 5 week wait list to see a psychiatrist and been on 75 mg of Effexor for just over 2 weeks. Anxiety has subsided slightly and I am no longer vomiting due to anxiety or having any chest pains. But, I am scared all the time and have worried anxious thoughts all the time because of which I cry, and my appetite has decreased. I feel very hopeless and lack energy. I do not know how I can deal with all this. I am feeling isolated from my friends and supports where I used to live. Hence, having hard time finding a place to live where I was before. I am not having any idea if these medicines are working and no one to properly monitor them. I am feeling very desperate and scared. Please help.

Hello,

Welcome to icliniq.com.

I have gone through your query in detail. I can understand what you are going through and you have my sympathies for the same. Though your mental health is quite disturbed right now, you have many reasons to be optimistic as far as your anxiety, depression and post-traumatic stress disorder is concerned. First thing being, that you were doing good on high dose Celexa (Citalopram), which means that your illness responds, once you have attained sufficient dose of a suitable drug. Secondly, currently your anxiety symptoms have reduced to some degree, but there are remaining symptoms which are because of depression (anxiety itself could be a symptom of depression to some extent). I suggest you take Effexor (Venlafaxine) is a suitable medicine for your mental disorders. The dose of Effexor that you are taking is insufficient for depression in general, Since, you are a case of chronic depression in particular. You need to increase the dose by 75 mg to reach 150 mg. (75 in morning and evening). After 10 days, increase it up to 225 mg (150 in morning and 75 at night) and wait at it till you see your psychiatrist. Consult me again after 20 days to update on your progress. You might experience some anxiety initially when increasing the dose. For which you can take tablet Ativan (Lorazepam) when necessary. Once your depression improves, you will find a lot of your problems disappear on their own as they are directly or indirectly related to depression. Take care.

The Probable causes

The probable cause is life stressors and changes.

Probable diagnosis

The probable diagnosis is Major depressive disorder or PTSD, or generalized anxiety disorder (GAD).

Treatment plan

The treatment plan is the optimization of the dose of current medications.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Saraswat Kumarshri Shriniwas
Dr. Saraswat Kumarshri Shriniwas

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

ptsdstress

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy